Error Note: The Gilenya PML patient did not die and is currently doing well. My mistake. So sorry for error. Thank-you to @MustStopMS on Twitter for the catch.
Yikes! This story is becoming more common with one medication experiencing PML cases after another. First Tysabri, then Tecfidera and now Gilenya. The fact is multiple sclerosis treatments targeting the white cells increase one’s chance coming down with PML down the road. On the other hand, it seems those medications with increased efficacy are also the ones with the PML risk. My MS progression was slowed considerably on both Gilenya and Tecfidera.
Know the symptoms of PML and the risk factors of each MS treatment plan. See the information below from www.MSsymptoms.me “Tecfidera Linked to PML Death” on November 19, 2015.
Know the Risk Factors of PML: 1) Use of Tysabri, Tecfidera and “prior use of certain medicines that can weaken your immune system” (tysabri.com); 2) Longevity on the medications; 3) Severe lymphopenia or prolonged low white cell counts; and, 4) Positive JCVirus blood test. Patient risk for PML increases over time on Tysabri. Will that be true for Tecfidera?
Know the Symptoms of PML: 1) Cognitive issues; 2) Personality & mental changes; 3) Motor function; 4) Change in muscle control; 5) Uncoordinated walk; 6) Hemianopsia or blindness in over half the vision; 7) Double vision; 8) Seizures in 18% of patients; 9) Symptoms vary with affected area of the brain; and, 10) increase in “MS-like” symptoms. (ms.about.com) PLEASE
NOTE: PML is often confused with an MS relapse and comes on slowly over days and weeks. When in doubt, find out! Early detection saves lives. Image from: healthline.com.